Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 27, NWS Glasgow, MT

June 9, 2021Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2021, 7:51 PM MDT for Phillips County, Montana. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2021, 7:51 PM MDT (01:51 UTC)
Expired
Jun 9, 2021, 8:45 PM MDT
In force
54 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 125 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:00 PM MDTHAIL 38 E Zortman, MTTWITTER PHOTO OF HAIL MEASUREMENT. TIME ESTIMATED.
Jun 9, 8:02 PM MDTHAIL 2.58 E Zortman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:42 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS55 KGGW 100151
SVRGGW
MTC071-100245-
/O.NEW.KGGW.SV.W.0027.210610T0151Z-210610T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
751 PM MDT Wed Jun 9 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Phillips County in northeastern Montana...

* Until 845 PM MDT.

* At 751 PM MDT, a severe thunderstorm was located near Zortman,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Zortman and Sun Prairie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 4798 10852 4798 10844 4799 10843 4802 10764
      4775 10766 4781 10853
TIME...MOT...LOC 0151Z 271DEG 25KT 4791 10841 

HAIL...1.25IN
WIND...70MPH
 
$$

NWS Glasgow
TFJ
1 follow-up statement
879 
WWUS55 KGGW 100219
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
819 PM MDT Wed Jun 9 2021

MTC071-100245-
/O.CON.KGGW.SV.W.0027.000000T0000Z-210610T0245Z/
Phillips MT-
819 PM MDT Wed Jun 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTH CENTRAL PHILLIPS COUNTY...

At 819 PM MDT, a severe thunderstorm was located 16 miles east of
Zortman, moving east at 25 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4784 10827 4799 10833 4802 10764 4777 10767
TIME...MOT...LOC 0219Z 263DEG 21KT 4792 10818 

HAIL...1.25IN
WIND...70MPH
 
$$

NWS Glasgow
TFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 3:45 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
345 PM MDT Wed Jun 9 2021

.DISCUSSION...
Today is the lull between storms, with severe potential once again
Thursday with all modes of severe possible. In addition, locally
heavy rainfall is once again possible Thursday afternoon and
evening. In addition, there's a chance for some severe storms
tonight in the far northern and western portions of the CWA.

Tonight...
Showers and thunderstorms should enter the CWA late this evening
and overnight tonight, with some gusty winds and small hail
possible with any storms that do develop. In addition, the
environmental winds will begin to pick up area-wide, which will be
enough to reach Lake Wind Advisory criteria over Fort Peck Lake.
Some lingering showers and thunder is possible in the northeast
(Daniels and Sheridan Counties) from whatever's left over from
the overnight convection.

Thursday through Friday....
CAMs guidance in fairly good agreement in developing storms
tomorrow afternoon over the eastern half of the CWA in the
ballpark of 3 PM MDT. In addition, storms will be developing over
Central Montana as well, so there will be a dry slot in between
the two areas of convection. The eastern line will move into North
Dakota during the evening while the convection in Central Montana
spreads across the area. WPC has outlooked roughly the eastern
half of the CWA for a marginal risk of excessive rainfall, with a
slight risk roughly east of a Scobey to Wibaux line: this seems
reasonable given the doubleshot of storms this part of the area
should get, and a Flash Flood Watch may be needed in later
forecast packages. SPC has the eastern half of the CWA under an
enhanced risk, with a hatched area for winds and hail (with the
hatched hail area for almost all of the area):
this also is reasonable given the convective parameters that are
setting up. After the storms move out, the gusty environmental
winds will continue into Friday and temperatures will be much
cooler than it was today or what it will be on Thursday.

Saturday and beyond...
Upper level ridging will begin to build in, leading to rising
temperatures through the weekend into early next week. The peak of
the heat currently appears to be Monday and Tuesday. Dry weather
will return as well.

97

&&

.AVIATION...
FLIGHT CONDITIONS: MVFR ceilings possible early this afternoon at
KGGW & KOLF, with VFR at KGDV & KSDY. Periods of MVFR ceilings
are possible again Thursday morning at KGGW, KOLF, & KSDY.

LLWS: Possible overnight tonight just before sunrise at KOLF,
KSDY, and KGDV about 2kft AGL between 30-40 kts from the
southeast.

WINDS: Becoming NE-E 5-15 kts this afternoon. E 15-20 kts
overnight tonight. SE-E 15-25 kts by Thursday afternoon.

SYNOPSIS: Low clouds have been lingering over the area this
morning, impacting KGGW and KOLF. Showers and thunderstorms will
begin to move into the region and and impact the TAF sites in the
afternoon and evening. Another round of severe weather, including
thunderstorm winds and hail, are possible Thursday afternoon and
evening.

97

&&

.FIRE WEATHER...
Before the storms fire up Thursday afternoon and evening, low
humidity values and gusty winds are expected in the southern fire
zones. For Zone 122, the main threat appear to be south of I-94
while areas north of I-94 should have higher relative humidity
values and have less of a fire threat. If any fires do get
started Thursday afternoon, rain from the storms Thursday night
should bring quick rains to these areas.

There could be brief periods of elevated to critical fire weather
conditions on Friday in pockets generally south of the Missouri
River, but questions surrounding how the precipitation between now
and then impacts soil and fuel moistures leave doubt as to whether
or not fire weather conditions will be reached.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for MTZ122-137.

Lake Wind Advisory from 3 AM Thursday to 7 PM MDT Friday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 9, 2:45 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             HELL CREEK REC AREA     47.62N 106.89W
06/08/2021  M1.75 INCH       GARFIELD           MT   TRAINED SPOTTER

&&
Local storm report, Jun 9, 2:49 PM MDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
249 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 SW CULBERTSON        48.04N 104.67W
06/08/2021  M2.00 INCH       RICHLAND           MT   PUBLIC

&&
Local storm report, Jun 9, 3:26 PM MDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
326 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      3 ENE OSWEGO            48.07N 105.83W
06/08/2021                   ROOSEVELT          MT   DEPT OF HIGHWAYS

            WATER GOING 1 FT OVER US HIGHWAY #2 FOR
            APPROXIMATELY A MILE.

&&

GAH
Local storm report, Jun 9, 3:30 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
330 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      14 SE VOLT              48.27N 105.48W
06/08/2021                   ROOSEVELT          MT   PUBLIC

            TWO SPOTS ON MT HIGHWAY-13N AT MILE MARKERS
            11.5 AND 12.5 HAD WATER GOING OVER THE ROAD,
            IN AREAS WITH DEEP COULEES. A RANCHER IN THE
            AREA STATED HE HAD NEVER SEEN WATER OVER THE
            ROAD IN THESE LOCATIONS IN HIS 85 YEARS.

&&

GAH
Local storm report, Jun 9, 7:22 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
722 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 W LANDUSKY            47.89N 108.77W
06/09/2021  E1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            ALSO WIND GUST TO 62 MPH WITH BRIEF HEAVY
            RAIN.

&&

TFJ
Local storm report, Jun 9, 7:39 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
739 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       2 N SACO                48.48N 107.33W
06/08/2021  M0.90 INCH       PHILLIPS           MT   TRAINED SPOTTER

            TOTAL RAINFALL OF 0.9 INCHES REPORTED WITH
            PEA SIZE HAIL AND ESTIMATED WIND GUSTS OF 40
            MPH.

&&

JEZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:56 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jun 9, 8:30 PM MDTSpecial Weather StatementGGW45 min
Jun 9, 8:33 PM MDTSpecial Weather StatementGGWPetroleum42 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley61 min
Jun 9, 9:18 PM MDTSpecial Weather StatementGGW42 min
Jun 9, 9:32 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips58 min
Jun 9, 10:16 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 9, 10:25 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips65 min
Jun 9, 10:37 PM MDTSpecial Weather StatementGGW38 min
Jun 9, 10:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 9, 11:28 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley25 min
Jun 9, 11:56 PM MDTSpecial Weather StatementGGWPhillips94 min
Jun 10, 3:47 AM MDTRed Flag WarningGGWDawson, McCone, Prairie, Richland, Wibaux16 hr
Jun 10, 2:32 PM MDTSevere Thunderstorm WarningGGWDawson, Richland16 min
Jun 10, 3:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Sheridan61 min
Jun 10, 3:27 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum63 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan59 min
Jun 10, 3:41 PM MDTTornado WarningGGWRichland34 min
Jun 10, 4:05 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum55 min
Jun 10, 4:12 PM MDTTornado WarningGGWRichland, Roosevelt33 min
Jun 10, 4:22 PM MDTSpecial Weather StatementGGW38 min
Jun 10, 4:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jun 10, 4:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Wibaux45 min
Jun 10, 5:21 PM MDTSpecial Weather StatementGGWGarfield39 min
Jun 10, 5:44 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux61 min
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGGWGarfield66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.